Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Houston/Galveston, TX

May 29, 2006Chambers County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 29, 2006, 6:02 AM CDT for Chambers County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 6:02 AM CDT (11:02 UTC)
Expired
May 29, 2006, 8:00 AM CDT
In force
118 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Chambers County, TX

The radar

The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2150 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 291108
FFWHGX
TXC071-291300-
/X.NEW.KHGX.FF.W.0004.060529T1102Z-060529T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS

* UNTIL 800 AM CDT

* AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM BETWEEN HANKAMER AND WINNIE. THE 
BACK EDGE OF THE RAIN IS ABOUT TO EXIT CHAMBERS COUNTY BUT RADAR 
INDICATES THAT 10 TO 12 INCHES OF RAIN FELL OVER NORTHEAST CHAMBER 
COUNTY LAST NIGHT. THE WARNING HAS BEEN EXTENDED TO ACCOUNT FOR AN 
ADDITIONAL HALF TO ONE INCH OF RAIN EXPECTED BY 7 PM AND FOR 
RESIDUAL STANDING WATER TO DRAIN. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED FROM THE CHAMBERS COUNTY SHERIFFS OFFICE.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL EXIT NORTHEASTERN 
CHAMBERS COUNTY BY 7 PM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2974 9469 2977 9441 2988 9441 2989 9470

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:01 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 29, 3:01 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
301 AM CDT MON MAY 29 2006

.DISCUSSION...
ANOTHER CHALLENGING FORECAST. AT 08Z...ANOTHER MCS IS ONGOING OVER
EXTREME SOUTHEAST TEXAS. JUST LIKE YESTERDAY...THIS FEATURE IS
BACKBUILDING SW WITH STORMS TRAINING OVER THE SAME AREA. RADAR
ESTIMATES OF 6 TO 8 INCHES OF RAIN OVER PARTS OF LIBERTY AND
CHAMBERS COUNTIES. SCATTERED SHOWERS CONTINUE TO DEVELOP WEST OF
THE MCS AND THIS PATTERN SHOULD PERSIST THIS MORNING. CONVECTIVE
CLOUD DEBRIS HELD TEMPS DOWN YESTERDAY AND HAVE SOME CONCERN THAT
CONVECTION THIS MORNING WILL ALSO HELP STABILIZE THE REGION AND
CLOUDS HOLD DOWN HEATING. A WELL DEFINED 500 MB TROF AXIS LIES
ACROSS EAST TEXAS. FEEL BEST CHANCE FOR RAIN WILL LIE ALONG AND
JUST EAST OF THIS AXIS. HIGHEST PWS AND BEST UPPER LEVEL
DIVERGENCE ALSO FAVORS EAST TEXAS TODAY. STILL IT IS DIFFICULT TO
FATHOM THAT THE ATMOSPHERE CAN RECHARGE TO PRODUCE ADDITIONAL
HEAVY RAIN OVER AREAS GETTING HAMMERED THIS MORNING. WILL CONTINUE
TO MENTION HEAVY RAIN IN THE ZONES DUE TO HIGH PW AIR...SLOW STORM
MOTION AND TRAINING. NOT MUCH CHANGE TUES/WED AS HIGH PW AIR
REMAINS IN PLACE AND THE UPPER LOW/TROF AXIS WAVERS OVER TEXAS.
WILL MAINTAIN CHANCE POPS THROUGH THURSDAY. RIDGE TRIES TO BUILD
AND AMPLIFY NEXT WEEKEND. FORECAST WILL TREND DRIER AND WARMER
NEXT WEEKEND AND BEYOND. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  71  90  70  89 /  40  30  40  30  40
HOUSTON (IAH)              87  72  87  72  88 /  50  30  50  30  40
GALVESTON (GLS)            85  76  85  76  86 /  50  30  50  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 5:26 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT MON MAY 29 2006

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-301030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
526 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...LOCALLY HEAVY RAIN POSSIBLE TODAY...

TROPICAL MOISTURE HAS RETURNED TO SOUTHEAST TEXAS AND WILL STAY
OVER THE AREA THROUGH WEDNESDAY. THIS MOISTURE WILL COMBINE WITH
DAYTIME HEATING AND AN UPPER LEVEL TROUGH OF LOW PRESSURE TO
PRODUCE SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS TODAY.
STEERING CURRENTS ARE WEAK SO STORM MOTION WILL BE 10 MPH OR LESS.
THOUGH AVERAGE ACCUMULATIONS SHOULD AVERAGE BETWEEN A HALF AND ONE
INCH...POCKETS OF HEAVIER RAIN WITH TOTALS EXCEEDING 5 INCHES
WILL BE POSSIBLE. THE GREATEST THREAT FOR HEAVY RAIN WILL LIE EAST
OF A MADISONVILLE TO RICHMOND TO SARGENT LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
TUESDAY INTO WEDNESDAY. ADDITIONAL HEAVY RAIN WILL BE POSSIBLE
EACH DAY AS THE ATMOSPHERE REMAINS SATURATED.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS SHOULD PREPARE FOR HEAVY RAIN AND POSSIBLE
FLOODING TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:10 AM CDTFlash Flood WarningHGXChambers3 hr
May 29, 4:24 AM CDTFlash Flood WarningHGXLiberty3 hr
May 29, 6:44 AM CDTFlash Flood WarningHGXHarris2 hr
May 29, 6:56 AM CDTFlash Flood WarningHGXMontgomery2 hr
May 29, 7:21 AM CDTFlash Flood WarningHGXLiberty114 min
May 29, 7:57 AM CDTFlash Flood WarningHGXChambers2 hr
May 29, 7:58 AM CDTTornado WarningHGXHarris47 min
May 29, 8:17 AM CDTFlash Flood WarningHGXHarris3 hr
May 29, 8:32 AM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more3 days
May 29, 9:27 AM CDTSpecial Marine WarningHGX63 min
May 29, 10:00 AM CDTSpecial Marine WarningHGX90 min
May 29, 10:26 AM CDTSpecial Marine WarningHGX49 min
May 29, 6:14 PM CDTSpecial Marine WarningHGX91 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.